MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71423225
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Radiolucent Lines (4848)
Date of Event 09/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed on (b)(6) 2020, the patient experienced stiffness, pain, and suspected femoral loosening due to radiolucent lines on x-ray.A revision surgery was performed on (b)(6) 2023 to address this adverse event.Femoral component, tibial insert, and tibial baseplate were removed.Stryker hinge prosthesis was implanted.Patient is recovering well and has gone home.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed, and did not reveal any defects.The clinical/medical investigation concluded that the three x-rays provided confirm the reported radio lucency around the femoral component as well as radiolucency¿s around the tibial stem and its base as well as the patellar resurfacing implant.Based on the limited information provided, the definitive clinical root cause of the reported stiffness, pain and suspected femoral loosening cannot be determined.However, it is unknown if the mixture of the smith and nephew components with the zimmer products could have contributed to the reported adverse event.Nor can we rule out a human error as a contributing factor to the reported adverse events.Per the instructions for use for the knee systems, ¿each total knee system is designed as a system and does not allow the substitution of components from other systems or manufacturers".Per the report, the femoral component, tibial insert, and tibial baseplate were removed and replaced with a stryker hinge prosthesis.According to the report, the patient was discharged home and is recovering well.Therefore, since the patient is still recovering, the impact beyond the reported implantation of the incompatible zimmer components with smith and nephew¿s components, the reported stiffness, pain, the suspected femoral loosening, and the subsequent revision cannot be confirmed nor concluded.For the femoral component, device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.For the insert and the tibial baseplate, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the femoral component, a review of complaint history of the previous 12 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.For the insert, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the tibial baseplate, a review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in possible adverse effects that looseness of components has been identified as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.Also, revealed that temporary or permanent nerve damage can result in pain or numbness of the affected limb.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition, abnormal motion over time, bone degeneration, inadequate integration between the cement and bone/implant and/or osteolysis.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION PS NP FEM SZ 5 LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17799417
Report Number1020279-2023-01826
Device Sequence Number17938046
Product Code JWH
UDI-Device Identifier03596010607607
UDI-Public03596010607607
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K060742
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71423225
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2023
Supplement Date Received by Manufacturer11/03/2023
Initial Report FDA Received Date09/22/2023
Supplement Report FDA Received Date11/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown